Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 231, NWS Fort Worth, TX

May 1, 2011Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 1, 2011, 5:30 AM CDT for Montague County, Texas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2011, 5:30 AM CDT (10:30 UTC)
Expired
May 1, 2011, 6:00 AM CDT
In force
30 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Montague County, TX

The radar

The Altus AFB radar (KFDR), 129 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:40 AM CDTHAIL 13 S Ringgold, TX
May 1, 6:01 AM CDTHAIL 14 E Nocona, TXQUARTER SIZE HAIL 4 MILES EAST OF NOCONA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:40 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS54 KFWD 011030
SVRFWD
TXC337-011100-
/O.NEW.KFWD.SV.W.0231.110501T1030Z-110501T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CDT SUN MAY 1 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 600 AM CDT

* AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF STONEBURG...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STONEBURG AROUND 535 AM
  NOCONA AROUND 545 AM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM SUNDAY
MORNING FOR NORTH CENTRAL TEXAS.

&&

LAT...LON 3394 9758 3392 9758 3391 9755 3385 9749
      3375 9748 3364 9797 3387 9797 3388 9792
      3386 9786 3389 9780 3394 9775 3398 9762
TIME...MOT...LOC 1030Z 252DEG 54KT 3373 9799

$$
2 follow-up statements
326 
WWUS54 KFWD 011052
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
552 AM CDT SUN MAY 1 2011

TXC337-011100-
/O.CON.KFWD.SV.W.0231.000000T0000Z-110501T1100Z/
MONTAGUE TX-
552 AM CDT SUN MAY 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHERN MONTAGUE COUNTY...

AT 551 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
NOCONA...MOVING EAST AT 60 MPH. QUARTER-SIZE HAIL FELL SOUTH OF 
RINGGOLD AT 540 AM. OTHER STRONG STORMS WILL ENTER WESTERN PORTIONS 
OF MONTAGUE COUNTY BY 6 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CDT SUNDAY FOR
NORTHEASTERN TEXAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 AM CDT
SUNDAY MORNING FOR NORTH CENTRAL TEXAS.

&&

LAT...LON 3394 9758 3392 9758 3391 9755 3385 9749
      3375 9748 3364 9797 3387 9797 3388 9792
      3386 9786 3389 9780 3394 9775 3398 9762
TIME...MOT...LOC 1051Z 252DEG 54KT 3382 9770

$$
499 
WWUS54 KFWD 011059
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
559 AM CDT SUN MAY 1 2011

TXC337-011108-
/O.EXP.KFWD.SV.W.0231.000000T0000Z-110501T1100Z/
MONTAGUE TX-
559 AM CDT SUN MAY 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTAGUE COUNTY
EXPIRES AT 600 AM CDT...

AT 558 AM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THUNDERSTORMS EAST OF NOCONA THROUGH 630 AM. IN 
ADDITION...STRONG STORMS OVER EASTERN CLASY COUNTY WILL MOVE EAST 
OVER MONTAGUE COUNTY BETWEEN 6 AM AND 7 AM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR NORTH CENTRAL TEXAS.

LAT...LON 3394 9758 3392 9758 3391 9755 3385 9749
      3375 9748 3364 9797 3387 9797 3388 9792
      3386 9786 3389 9780 3394 9775 3398 9762
TIME...MOT...LOC 1058Z 252DEG 54KT 3385 9758

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:00 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 1, 4:00 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT SUN MAY 1 2011

.DISCUSSION...
A COLD FRONT EXTENDED SOUTH OF A PARIS...TERRELL...CLEBURNE...
BROWNWOOD LINE AS OF 3 AM. THIS FRONT WILL CONTINUE TO MOVE SOUTH
AND SHOULD BE THROUGH THE SOUTHEASTERN PART OF NORTH TEXAS BEFORE
SUNSET. SCATTERED THUNDERSTORMS...SOME SEVERE...HAVE BEEN
OCCURRING MAINLY NORTH OF THE FRONT OVERNIGHT. THESE ELEVATED
STORMS HAVE PRODUCED HAIL UP TO THE SIZE OF BASEBALLS. THE SEVERE
POTENTIAL WILL CONTINUE THROUGH TONIGHT. THERE IS ALSO THE
POTENTIAL FOR SOME LOCALLY HEAVY RAIN THROUGH MONDAY. A FLASH
FLOOD WATCH MAY BE NEEDED FOR TONIGHT INTO MONDAY ACROSS THE
AREA NORTHEASTERN 1/4 OF NORTH TEXAS. FOR NOW HAVE JUST INCLUDED A
MENTION OF HEAVY RAIN. WE WILL SEE GOOD CHANCES OF RAIN THROUGH
THE NEXT 48 HOURS...WITH RAIN ENDING FROM WEST TO EAST LATE MONDAY
NIGHT AND TUESDAY MORNING AS AN UPPER LEVEL TROUGH FINALLY MOVES
TO THE EAST. DRY WEATHER IS THEN EXPECTED FOR THE REST OF THE
WEEK. AFTER BELOW SEASONAL NORMAL TEMPERATURES TODAY THROUGH
TUESDAY...WE WILL START TO SEE A WARMING TREND. TEMPERATURES WILL
CLIMB BACK TO ABOVE SEASONAL NORMALS FRIDAY THROUGH THE WEEKEND.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  65  47  54  44  70 /  90  80  80  40   5
WACO, TX              79  45  56  41  72 /  70  80  70  40   5
PARIS, TX             66  48  53  45  68 / 100  80  80  50   5
DENTON, TX            62  45  53  39  70 /  90  70  70  30   5
MCKINNEY, TX          65  44  53  39  69 / 100  80  80  40   5
DALLAS, TX            68  47  54  45  70 / 100  80  80  40   5
TERRELL, TX           71  46  54  43  68 / 100  80  80  50   5
CORSICANA, TX         78  50  56  46  68 /  80  80  70  50   5
TEMPLE, TX            79  46  56  42  71 /  60  80  60  40   5
MINERAL WELLS, TX     62  44  51  37  71 /  80  80  70  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

84/58
Hazardous weather outlook, May 1, 5:25 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
525 AM CDT SUN MAY 1 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021030-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
525 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS...SOME SEVERE...WILL CONTINUE TO BE A THREAT ACROSS
THE ENTIRE AREA TODAY THROUGH THE OVERNIGHT HOURS. THE MAIN
THREATS WILL BE LIGHTNING...LARGE HAIL AND DAMAGING WINDS
ALTHOUGH THERE WILL BE A TORNADO RISK IN THE EASTERN HALF OF
NORTH TEXAS TODAY AND THIS EVENING. THERE IS ALSO THE THREAT OF
LOCALIZED FLASH FLOODING FROM HEAVY RAINS SHOULD MULTIPLE STORMS
PASS THROUGH A GIVEN AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH EARLY TUESDAY
MORNING. HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING IS THE
MAIN THREAT. THE SEVERE THREAT APPEARS LESS...BUT A FEW STORMS
COULD PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ACROSS THE AREA THROUGH THE
OVERNIGHT HOURS.

In the hours before

Local storm report, May 1, 4:47 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
447 AM CDT SUN MAY 01 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             OVILLA                  32.53N  96.88W
05/01/2011  E1.00 INCH       ELLIS              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN OVILLA
Local storm report, May 1, 4:50 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
450 AM CDT SUN MAY 01 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     HAIL             8 WNW ALVORD            33.41N  97.81W
05/01/2011  E1.25 INCH       WISE               TX   PUBLIC

            HALF DOLLAR SIZE HAIL 8 MILES WEST OF ALVORD
Local storm report, May 1, 4:59 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
459 AM CDT SUN MAY 01 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     TSTM WND GST     8 WNW ALVORD            33.41N  97.81W
05/01/2011  E65 MPH          WISE               TX   PUBLIC

            65 MPH WIND GUST 8 MILES WEST NORTHWEST OF ALVORD
Local storm report, May 1, 5:03 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
503 AM CDT SUN MAY 01 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             DESOTO                  32.58N  96.85W
05/01/2011  E1.00 INCH       DALLAS             TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN DESOTO
Local storm report, May 1, 5:08 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
508 AM CDT SUN MAY 01 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     HAIL             3 N JOSHUA              32.51N  97.38W
05/01/2011  E1.00 INCH       JOHNSON            TX   PUBLIC

            QUARTER SIZE HAIL 3 NORTH OF JOSHUA AT FM 1902 AND CR
            920
Local storm report, May 1, 5:20 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
520 AM CDT SUN MAY 01 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 AM     HAIL             FERRIS                  32.53N  96.67W
05/01/2011  E0.88 INCH       ELLIS              TX   LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:03 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman, Rockwall57 min
Apr 30, 7:24 PM CDTSevere Thunderstorm WarningFWDFannin, Hunt36 min
Apr 30, 7:52 PM CDTSevere Thunderstorm WarningFWDDelta, Lamar56 min
Apr 30, 7:56 PM CDTSpecial Weather StatementFWDHamilton34 min
May 1, 1:32 AM CDTSpecial Weather StatementFWDStephens28 min
May 1, 1:36 AM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto, Stephens54 min
May 1, 2:27 AM CDTSevere Thunderstorm WarningFWDErath, Hood, Palo Pinto, Parker63 min
May 1, 3:09 AM CDTSevere Thunderstorm WarningFWDYoung51 min
May 1, 3:21 AM CDTSevere Thunderstorm WarningFWDHood, Johnson, Parker, Tarrant54 min
May 1, 3:46 AM CDTSevere Thunderstorm WarningFWDJack, Young44 min
May 1, 4:10 AM CDTSpecial Weather StatementFWDCooke35 min
May 1, 4:12 AM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Johnson, Tarrant48 min
May 1, 4:27 AM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise48 min
May 1, 4:41 AM CDTSevere Thunderstorm WarningFWDCooke49 min
May 1, 4:58 AM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Kaufman43 min
May 1, 5:46 AM CDTSpecial Weather StatementFWDGrayson29 min
May 1, 6:05 AM CDTSevere Thunderstorm WarningFWDGrayson25 min
May 1, 6:09 AM CDTSevere Thunderstorm WarningFWDMontague36 min
May 1, 6:41 AM CDTSpecial Weather StatementFWDCooke34 min
May 1, 6:50 AM CDTSpecial Weather StatementFWDStephens25 min
May 1, 6:56 AM CDTSevere Thunderstorm WarningFWDEastland, Stephens, Young64 min
May 1, 7:04 AM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton, Grayson56 min
May 1, 7:09 AM CDTSpecial Weather StatementFWDFannin36 min
May 1, 7:42 AM CDTSevere Thunderstorm WarningFWDLamar26 min
May 1, 7:46 AM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto44 min
May 1, 8:10 AM CDTSpecial Weather StatementFWDFannin35 min
May 1, 8:21 AM CDTSevere Thunderstorm WarningFWDErath, Hood, Palo Pinto, Parker54 min
May 1, 8:58 AM CDTSevere Thunderstorm WarningFWDTarrant46 min
May 1, 10:08 AM CDTSpecial Weather StatementFWDWise37 min
May 1, 10:21 AM CDTSevere Thunderstorm WarningFWDDenton, Tarrant, Wise54 min
May 1, 11:06 AM CDTSpecial Weather StatementFWDGrayson24 min
May 1, 11:37 AM CDTSpecial Weather StatementFWDGrayson38 min
May 1, 11:57 AM CDTSevere Thunderstorm WarningFWDGrayson42 min
May 1, 3:34 PM CDTSpecial Weather StatementFWDErath56 min
May 1, 4:26 PM CDTSpecial Weather StatementFWDErath, Hood, Palo Pinto, Parker64 min
May 1, 4:36 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Palo Pinto, Parker54 min
May 1, 4:52 PM CDTSpecial Weather StatementFWDVan Zandt23 min
May 1, 5:29 PM CDTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant, Wise61 min
May 1, 6:26 PM CDTAreal Flood AdvisoryFWDCooke3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.